Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 50, NWS Binghamton, NY

September 13, 2001Lackawanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 13, 2001, 6:23 PM EDT for Lackawanna County, Wayne County, Pennsylvania. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 13, 2001, 6:23 PM EDT (22:23 UTC)
Expired
Sep 13, 2001, 7:30 PM EDT
In force
67 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lackawanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 6:30 PM EDTHail 1.75Moscow, PAEmergency management reported golf ball size hail covering the gournd to a depth of two inches.
Sep 13, 6:35 PM EDTHail 0.75Sterling, PASKYWARN storm spotter reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS51 KBGM 132225
SVRBGM
PAC069-127-132330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
623 PM EDT THU SEP 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA.
  LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 730 PM EDT.

* AT 619 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM...NEAR   
MOOSIC...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGBROOK CORNERS AROUND 630 PM EDT.
  YOSTVILLE AND ELMHURST AROUND 635 PM EDT.
  DALEVILLE AND FELLS CORNERS AROUND 640 PM EDT.
  QUICKTOWN AROUND 645 PM EDT.
  STERLING AROUND 655 PM EDT.
  ANGELS AROUND 700 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

LAT...LON 4144 7576 4131 7572 4126 7537 4138 7537

$$

RRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 1:30 PM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 13, 1:30 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
130 PM EDT THU SEP 13 2001

SHOWERS ASSOCIATED WITH PASSING COLD FRONT NOW MAKING THEIR WAY
THROUGH THE BGM SERVICE AREA. MODELS AGREE ON SHARPENING 500MB TROF
OVER THE AREA. THAT RESULTS IN AN INCREASE IN PRECIPITATION THREAT
TONIGHT...ESPECIALLY IN THE SOUTHERN TIER. ETA IS A LITTLE WETTER
THAN THE NGM. AFTER COORD WITH BUF...PLAN TO GO LIKELY POPS TONIGHT
WITH A CHANCE ON FRIDAY MORNING FOR THE SOUTHERN TIER. WITH THE
SURFACE FRONT CLEARING THE NORTHERN COUNTIES TODAY...WILL ONLY
MENTION A CHANCE TONIGHT AND FRIDAY MORNING THERE.

VORT MAX CROSSES THE AREA FRIDAY MORNING AND MOVES EAST OF THE AREA
DURING THE AFTERNOON. STRONG UPWARD VERTICAL MOTION PULLS EAST OF
THE AREA FRIDAY MORNING WITH GOOD SUBSIDENCE BEHIND THE DEPARTING
VORT MAX. WILL INDICATE SOME CLEARING FRIDAY AFTN. THE UPPER LEVEL
TROF AXIS IS OVER THE AREA FRIDAY WITH THE COOLEST HIGH TEMPS SO FAR
THIS SEASON.

.BGM...NONE.

RJW

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:39 PM EDTSevere Thunderstorm WarningBGMPike66 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.